malignant hyperthermia - page 2
just wondering if anybody here can give me an easy explanation of this phenomenon... my patient last night was diagnosed with this. he was emer. cabg X4, IABP, fentanyl, epi, levophed, dopamine,... Read More
Nov 5, '02Occupation: I am a BSN student at the Indiana University School of Nursing and I also work as a student nurse extern at Methodist Hospital in the adult critical care unit Joined: Jun '02; Posts: 239; Likes: 11Tenesma,
I always wondered the same thing....why wasn't he intubated in the field? Unfortunately, the day I had the patient, I was far too busy with titrating gtts and such to read anything in the chart except the ICU docs notes, and he died that evening so I never had a chance to review the ER notes or anything. I know he arrested at home, so you would think he would have come in intubated! As for why he got nimbex, I have no idea! We generally use it for intubations on our unit (we don't even stock sux in our pyxis), but I know it is not common in the ER. Our ICU physicians were the ones who thought MH was a possibility with this patient...maybe they were grasping at straws!
Anyway, thanks for the info...I was just curious if anyone had ever heard of nimbex causing MH.
Nov 5, '02Joined: Jun '02; Posts: 365; Likes: 5ICUbecky...
thanks for the extra info on your patient... the temperature in this case is most likely due to the systemic inflammatory response after a massive cardiac arrest - the body releases all kinds of cytokines to rev up the engine.
the hypokalemia and hypernatremia can be easily explained by the multiple amps of bicarb --- by the way, i think bicarb is way over used in situations when people are trying to grasp at straws ... in fact there is very little literature to show bicarb helps, in fact according to just plain ACLS it is still considered a class IIb drug. the hypokalemia come from K+ shifting into the cells because of the alkalinization of the blood, and the hypernatremia is from bicarbonate amps being Sodium Bicarbonate - i think each amp is about 50 mEq of Sodium.
as far as lactic acid goes i think it is a bunch of hogwash... it is not a diagnostic test per se, instead its only usefulness is as a prognostic marker for mortality outcome. Obviously this guy was hypoperfused due to the left ventricular failure - you don't need lactate levels to tell you that... and the number is meaningless as lactic acid is cleared by the liver, and it isn't unusual for the liver to go into shock with hypoperfusion and therefore be unable to clear the lactate - hence the ridiculously high level. Now if the number continues to creep back up while his liver function tests return to normal i would be very worried about bowel infarction, especially in the setting of worsening hypotension/acidosis (and i am sure he would be pan-ct-scanned which in turn would show some kind of intestinal damage - pneumatosis (air bubbles within the intestinal wall is a typical sign)....
anyway, keep us updated as he sounds interesting - i just hope his mental function doesnt' return, because he is going to have a very tough ride from here on out... i know that sounds horrible, but i have seen far too many people have their lives meaninglessly prolonged by us...
Nov 5, '02Occupation: Cardiac Surgical ICU RN Joined: Sep '01; Posts: 157yes tenesmus...he is fully mentating now. kinda sad. he knows how critical he is. at least ppl are telling him the truth though. don't worry...you don't sound horrible....i feel the same way.
as far as labs. you are dead on. it's amazing how much my unit uses NAHCO3 for acidosis. we use it all the time. so basically...what (in an actual real life situation) should we be doing for acidosis? just play with the vent settings? or is there something else? his BMP was pretty much normal today.
very interesting on lactic acid. didn't know too much about that lab value...thanks for the explanation. yes...he is very hypoperfused. still to this day. i will have to look at the LFTs tomorrow to see what is going on. he didn't have any bowel sounds today, and he did complain of abd. tenderness today...i told the doctor, but don't know what came of it b/c my shift ended. very interesting. a bowel infarction definitely wouldn't be good for him. i think you need to come and manage this patient! you know what's going on and you haven't even taken care of him!
Nov 6, '02Occupation: SRNA Joined: May '02; Posts: 168; Likes: 3Do you guys ever use THAM for prolonged acidosis after aggressive NaHCO3 txment? At my old ICU, we eval'd use of THAM after ~8-12 amps bicarb. Just wondering.
PS...How can this guy get an LVAD, is he really a txplant candidate?
Nov 13, '02Occupation: Cardiac Surgical ICU RN Joined: Sep '01; Posts: 157not anymore...he's dead.